Alert archive / Pennsylvania / Wind Advisories in 2025

Wind Advisory 9, NWS Binghamton, NY

March 20, 20254 counties in Pennsylvania

NWS Binghamton, NY issued this wind advisory at Mar 20, 2025, 2:47 PM EDT for 4 counties in Pennsylvania. It took effect at Mar 21, 2025, 4:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 2:47 PM EDT (18:47 UTC)
In effect from
Mar 21, 2025, 4:00 AM EDT
Expired
Mar 21, 2025, 12:59 PM EDT
In force
9 hr
Issued by
NWS Binghamton, NY

Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS71 KBGM 201847
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
247 PM EDT Thu Mar 20 2025

PAZ044-047-048-072-210700-
/O.NEW.KBGM.WI.Y.0009.250321T0800Z-250321T1900Z/
Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Scranton, Honesdale, Milford,
Wilkes-Barre, and Hazleton
247 PM EDT Thu Mar 20 2025

...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM EDT FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Lackawanna, Luzerne, Pike, and Southern Wayne Counties.

* WHEN...From 4 AM to 3 PM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The highest wind gusts will be across the 
  higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MJM
3 follow-up statements
259 
WWUS71 KBGM 210654
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
254 AM EDT Fri Mar 21 2025

PAZ044-047-048-072-211900-
/O.CON.KBGM.WI.Y.0009.250321T0800Z-250321T1900Z/
Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Wilkes-Barre, Honesdale, Scranton,
Hazleton, and Milford
254 AM EDT Fri Mar 21 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Lackawanna, Luzerne, Pike, and Southern Wayne Counties.

* WHEN...Until 3 PM EDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The highest gusts are expected to be across 
  the higher elevations around the Wyoming Valley and into the 
  Poconos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JTC
017 
WWUS71 KBGM 211323
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
923 AM EDT Fri Mar 21 2025

PAZ044-047-048-072-211900-
/O.CON.KBGM.WI.Y.0009.000000T0000Z-250321T1900Z/
Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Honesdale, Wilkes-Barre, Milford,
Hazleton, and Scranton
923 AM EDT Fri Mar 21 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Lackawanna, Luzerne, Pike, and Southern Wayne Counties.

* WHEN...Until 3 PM EDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ES
882 
WWUS71 KBGM 211659
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1259 PM EDT Fri Mar 21 2025

PAZ044-047-048-072-211800-
/O.CAN.KBGM.WI.Y.0009.000000T0000Z-250321T1900Z/
Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Wilkes-Barre, Scranton, Hazleton,
Milford, and Honesdale
1259 PM EDT Fri Mar 21 2025

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory criteria. Therefore, the wind 
advisory has been canceled early. A few gusts up to 35 mph are still 
possible this afternoon.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Mar 20, 1:42 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 20, 1:42 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
142 PM EDT Thu Mar 20 2025

.SYNOPSIS...
A cold front will move through this afternoon and evening,
bringing rain showers to the area. Lingering showers change to
a few snow showers or flurries overnight with little to no
accumulation expected. Cooler, mainly sunny and windy on Friday
with showers returning on Saturday. Another cool down but dry
and mostly sunny weather expected for Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...

1000 AM Update...

Slowed down the increase of clouds and incoming rain by a few
hours based on the latest radar/satellite and CAMs. Made minor
edits to winds and wind gusts, expecting breezy conditions
through the day. No other significant changes to the forecast at
this time, as it remains nicely on track.

630 AM Update...

Temperatures were adjusted as lows did not fall as far as
guidance suggested. Bumped the whole area up 2-3 degrees into
the mid morning hours. The rest of the forecast remains on
track.

330 AM Update...
SSW flow continues tonight, with WAA keeping temps warm across
the region, especially in the northern Finger Lakes and Mohawk
Valley, where upper 50s remain. Temps should fall a few more
degrees tonight with strong surface winds keeping boundary layer
mixing going even with clearing skies moving in.

Southerly winds remain strong today ahead of the next weather system
currently moving across the southern Great Lakes. Gusts up to 20-
30mph across the region are expected into the early afternoon hours,
with gusts approaching 35kts across higher elevations south of the
Mohawk Valley, Finger Lakes and NEPA. Guidance has slowed the
progression of this system down over the past few model runs, with
rain now moving into the western portion of the CWA around noon. The
overall system will slowly move west to east as the showers within
the band move from SW to NE ahead of a cold front. Rain should be in
the I-81 corridor by late afternoon and into the Catskills by early
evening. 0.25-0.50 inches of rain is expected across the CWA.

Most of the precipitation looks to stay ahead of the cold front,
which will limit snowfall potential as cold air moves in behind the
cold front. A weak shortwave will move through the backside of the
500mb trough as it passes overhead. This should allow some weak
scattered showers to linger over the eastern Finger Lakes and east
of I-81. They should be a rain/snow mix changing to all snow as the
overnight progresses. Snow amounts have decreased over the past few
model runs as the 500mb trough has weakened and the surface low that
is expected to develop off the NJ coast is much more progressive and
moves to the NE fairly quickly. Up to 0.5 inches of snow could fall
across the higher elevations south of the Mohawk Valley and eastern
Finger Lakes. Accumulation should be limited to elevated objects as
the ground will be pretty warm from the past couple of days. The
Catskills could see a few tenths of an inch of snow, but this will
depend on how quickly the showers end there as it looks like the
cold air will not make it into this area before the precip pushes
east of the area.

Temps today will be warm again, with low to mid 60s expected across
the area. The cold front will push through the area by mid-
evening, but cold air is expected to slowly filter into the area
from the NW as the night progresses. Mid 40s to upper 30s are
expected by midnight, with low 30s to upper 20s by 6am.

Friday will be dry and cool under NW flow as high pressure builds in
from the west. Temps will climb into the low to mid 40s across much
of the region, with upper 40s expected in the valleys of the Twin
Tiers.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
335 AM Update:

The upper ridge will slide eastward Friday night as an
approaching shortwave trough approaches the area from the west.
Dry conditions are expected to remain Friday night, but clouds
will be increasing from west to east ahead of this next system.
Lows are expected to be in the upper 20s to mid 30s.

The aforementioned trough will move through the area on Saturday
which will bring a round of scattered rain showers to the area,
especially during the afternoon. Highs are expected to be in the
mid 40s to mid 50s, but with the cold front passing through the
area, some mid to upper 30s will be possible in some of the
higher elevations of Central NY by the late afternoon. This may
allow for some snow to potentially mix in across those
locations.

With 850mb temperatures falling to around -15C and a west-northwest
flow developing behind the cold front, some lake effect snow
showers will be possible across parts of Central NY Saturday
night, particularly along and north of the NY Thruway corridor.
Otherwise, a drying trend is expected Saturday night with high
pressure moving in from the west. It will be on the chillier
side Saturday night with lows in the mid teens to mid 20s.

High pressure will be in control on Sunday, which will bring
mostly sunny skies. 850mb temperatures will gradually rise
throughout the day to around -2C. Therefore temperatures will be
slowly moderating, but still a few degrees below normal. Highs
are expected to be in the upper 30s to mid 40s, with some upper
40s to near 50 degree readings across parts of the Wyoming
Valley.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
335 AM Update:

The long term period will be somewhat active/unsettled, but no
significant storms are expected at this time. An upper level
low will move from the Central U.S. to the Great Lakes Region
Sunday night and will eventually drag a cold front through the
region on Monday. Initial warm air advection may bring a round
of rain and snow showers Sunday night, before changing to rain
showers during the day on Monday, before potentially changing
back to a mix of rain and snow showers Monday night behind the
system. Subtle shortwaves embedded with a longwave trough may
bring some additional scattered rain and snow showers Tuesday
and Wednesday.

Temperatures in the long term will start out above normal on
Monday (highs in the upper 40s to mid 50s), before returning
closer to normal Tuesday and Wednesday (highs in the lower 40s
to near 50).

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

140 PM Update

VFR conditions continue this afternoon. Rain then overspreads
the area from west to east between about 20/21z at ELM, 21/22z
at ITH & SYR, and 22/23z at RME & BGM...the rain reaches AVP by
23/24z early this evening. Once the rain moves in MVFR
conditions are expected, with occasional MVFR Fuel Alt CIGs also
possible at times. There is a chance for small windows of IFR
VSBYs at AVP, generally between about 00-04z this evening; this
was covered by a tempo in the TAF. Confidence was not quite high
enough yet to include in the TAFs, but some borderline IFR CIGs
are possible at ITH and BGM later tonight (after 03-05z Friday)
as the winds turn NW and upslope toward the terminals. MVFR to
MVFR fuel Alt CIGs linger at most TAF sites into early Friday
morning, before quickly lifting and scattering out by around 15z
Friday...after this there will be mainly clear/sunny skies.

Breezy south winds 10-20 kts with gusts up to 30 kts are
expected this afternoon. The winds turn more westerly and
decrease this evening. Then, behind the cold front NW winds
increase and become quite gusty overnight into Friday; likely
10-20 kts with gusts 25-35 kts.

Outlook...

Friday Afternoon...VFR expected (high confidence)

Saturday...Occasional restrictions possible in scattered rain
showers, mainly in the afternoon.

Sunday...Mainly VFR.

Monday...Another system brings rain/snow showers to the area
with associated restrictions possible.

Tuesday...Scattered snow and rain showers over the region with
more restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...JTC
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MJM
Hazardous weather outlook, Mar 20, 3:17 AM EDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 AM EDT Thu Mar 20 2025

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 AM EDT Thu Mar 20 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Pennsylvania, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.